MAUDE Adverse Event Report: K2M, INC. MESA RAIL / ROD PULLER; MESA RAIL; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. MESA RAIL / ROD PULLER; MESA RAIL; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 801-90143
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 12/18/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Status and location of the device is currently unknown.
 
Event or Problem Description
It was reported that a mesa rod puller tip deformed intra-operatively while attempting to unlock a 4th screw after successfully unlocking 3 screws.
 
Additional Manufacturer Narrative
Correction was made to section b1 and h1 to reflect serious injury.Visual inspection: device was inspected and found to have a deformed distal tip.Instrument appears to have been misused and was likely bent while connected to the assembly which caused damage to the device.One of the prongs was bent outward which suggests that the device was exposed to a bending force which it is not indicated for.Device and complaint history records were reviewed and no relevant manufacturing issues or simiar complaints were identified as all units met stryker specifications.Mesa rail surgical technique was reviewed and the following relevant information was identified: unlocking & removal: should the surgeon decide to unlock the mesa screw from partial or full lock, the rail unlocker may be used.Fully open the instrument and engage the docking feet into the detents of the medial side of the screw housing.Gently move the instrument down laterally until the distal portion of the instrument has properly engaged both the medial and lateral side of the screw housing.Fully squeeze the lever of the rail unlocker.Once the screw is in the unlocked position, the mesa rail may be extracted from the implant housing using the rail puller.Apply the distal end of the rail puller over the screw housing and rotate it in a clockwise direction until it securely engages the mesa rail.Grab the handle and thread down in a controlled fashion in order to release the mesa rail from the screw head.It appears that the most likely root cause for the issue was instrument misuse, as the device experienced loading that it was not indicated for, and was ultimately damaged by it.
 
Event or Problem Description
It was reported that a mesa rod puller tip deformed intra-operatively while attempting to unlock a 4th screw after successfully unlocking 3.This contributed to a 2.5 hour surgical delay.

Brand Name
MESA RAIL / ROD PULLER; MESA RAIL
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9539494
Report Number3004774118-2020-00001
Device Sequence Number2407789
Product Code LXH
UDI-Device Identifier10888857143654
UDI-Public10888857143654
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number801-90143
Device Lot NumberEAXKA
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/03/2020
Initial Date Received by Manufacturer 12/18/2019
Supplement Date Received by Manufacturer04/28/2020
Initial Report FDA Received Date01/02/2020
Supplement Report FDA Received Date05/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;